Texas, 2009

Hail in Texas, September 28, 2009

September 28, 2009 · NWS EWX · 1 event in 1 county or zone

A cold front moved through the area causing isolated thunderstorms one of which produced severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through the area causing isolated thunderstorms one of which produced severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 28, 5:16 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 28, 5:16 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT MON SEP 28 2009

.AVIATION...
A WEAK COLD FRONT WAS PUSHING SOUTHWARD THRU THE HILL COUNTRY AND
ACROSS S CENTRAL TX THIS EVENING WITH SCT SHRA AND ISOLD TSRA
DEVELOP AHEAD AND BEHIND THE FRONT. LIGHT SE WINDS AHEAD OF THE
FRONT WILL SHIFT TO NE AT 5 TO 15 KNOTS. VFR CONDITIONS WILL
PREVAIL EXCEPT FOR LOWER MVFR-IFR CONDITIONS IN THE SHRA/TSRA
OVERNIGHT. MVFR CIGS WILL FORM MAINLY AHEAD OF THE FRONT AFTER
08Z AND CONTINUE THROUGH ABOUT 15Z-17Z INCLUDING THE KSAT/KSSF AND
KDRT TAF SITES. SCT SHRA AND ISOLD SHRA WILL REDEVELOP ALONG THE
NEAR STATIONARY FRONTAL BOUNDARY WITH HEATING ON TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT MON SEP 28 2009/

DISCUSSION...
ATMOSPHERIC MOISTURE IS ON THE UPTREND ACROSS OUR AREA AND THIS IS
REFLECTED IN THE SURFACE DEWPOINT TEMPERATURES...WHICH AT 12Z WERE
UP AN AVERAGE OF 3 DEGREES COMPARED TO 24H PRIOR. THE LATEST KEWX
AND KDFX VAD WIND PROFILES IMPLY THIS INCREASE IN MOISTURE AS WELL
WITH WINDS BACKING FROM THIS MORNING UNTIL 3PM UP TO ROUGHLY 14K
FEET ABOVE GROUND LEVEL. THE 12Z NAM12 SHOWS PWATS INCREASING THIS
EVENING UP TO 1.9 INCHES NEAR KDRT AND KSAT...THEN UP TO SLIGHTLY
OVER 2 INCHES ALONG OUR SOUTHERN-MOST COUNTIES. GIVEN THESE ABOVE
NORMAL PWAT VALUES...A SLOWING/STALLING FRONT (CURRENTLY PUSHING
INTO OUR NORTHERN-MOST COUNTIES) AND WEAK STEERING WINDS IN THE
MID LEVELS OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL POTENTIAL
LOOKS TO BE ON THE INCREASE. THE GREATEST THREAT FOR LOCALLY
HEAVY RAINFALL OF 1-2+ INCHES WILL GENERALLY BE ALONG AND SOUTH OF
INTERSTATE 10 UNTIL MIDNIGHT. CONVECTION IS FORECAST TO TREND DOWN
BY THEN...WITH A LOSS OF SURFACE HEATING AND DRIER AIR FILTERING-
IN BEHIND THE FRONT.

RAIN CHANCES WILL DECREASE TUESDAY...BUT HANG-IN THE FORECAST FOR
THE NEXT SEVEN DAYS. THE NEXT JUMP IN CHANCES WILL BE THURSDAY
NIGHT WITH ANOTHER WEAK FRONT. THE 12Z GFS40 LINGERS MOISTURE AND
THE TAIL-END OF THE FRONT OVER OUR AREA FRIDAY INTO SATURDAY...BUT
THE 12Z ECMWF CLEANS US OUT UNTIL LATE SATURDAY NIGHT. THESE
DIFFERENCES ARE DUE TO SUBTLE VARIATIONS IN THE FORECAST POSITIONS
OF SYNOPTIC SCALE LOW PRESSURE SYSTEMS BETWEEN THE TWO MODEL
SOLUTIONS. OUR FORECAST WILL BE CLOSER TO THE GFS GIVEN THE RECENT
WETTER TRENDS. ANOTHER INCREASE IN RAIN CHANCES WILL HAPPEN LATE
IN THE WEEKEND WITH A LARGE UPPER LOW FORECAST TO DEVELOP AND DIVE
SOUTH INTO THE WESTERN ROCKIES...THEN PICK UP PACIFIC MOISTURE
WHICH IS FORECAST TO MOVE ACROSS MEXICO INTO TEXAS. THE 12Z GFS
AND ECMWF SHOW MOST OF THIS MOISTURE MOVING FURTHER NORTH OF OUR
CWFA WHEN COMPARED TO YESTERDAYS 12Z RUNS...BUT THERE IS PLENTY
OF ROOM FOR ERROR AT 144H+.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  85  69  88  74 /  30  20  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  65  84  66  89  73 /  40  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     65  87  68  88  73 /  50  30  10  20  10
BURNET MUNI AIRPORT            62  82  66  85  72 /  20  10  10  10  -
DEL RIO INTL AIRPORT           71  88  73  92  76 /  50  20  10  -   -
GEORGETOWN MUNI AIRPORT        63  84  68  86  73 /  20  10  10  20  10
HONDO MUNI AIRPORT             69  88  70  90  72 /  60  30  10  10  -
SAN MARCOS MUNI AIRPORT        64  85  68  87  73 /  50  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   64  86  68  87  73 /  50  30  20  30  10
SAN ANTONIO INTL AIRPORT       67  87  71  88  75 /  60  30  10  20  10
STINSON MUNI AIRPORT           68  87  71  89  73 /  60  30  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 28, 4:32 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON SEP 28 2009

TXZ171>173-183>194-202>209-217>225-228-291045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 28, 4:16 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 PM CDT MON SEP 28 2009

TXZ185>187-282315-
BANDERA-KERR-REAL-
516 PM CDT MON SEP 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING BANDERA...KERR AND REAL
COUNTIES...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS INDICATED 10 MILES
SOUTHWEST OF KERR WILDLIFE MGMT AREA...OR 18 MILES NORTH OF
VANDERPOOL...MOVING SLOWLY EAST AT 5 TO 10 MPH.

PEOPLE IN NORTHEASTERN REAL...NORTHWESTERN BANDERA AND WESTERN KERR
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Sep 28, 6:07 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT MON SEP 28 2009

TXZ209-290030-
FAYETTE-
707 PM CDT MON SEP 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAYETTE COUNTY...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS INDICATED 8 MILES NORTH OF
LA GRANGE...MOVING SOUTH AT 10 MPH.

PEOPLE IN NORTHEASTERN FAYETTE COUNTY...INCLUDING THE FOLLOWING
LOCATION...LA GRANGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
September 28, 6:22 PM CST
Where
Fayette County, 1.38 mi ENE of Rabbs Prairie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.980, -96.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194248.